Alert archive / South Carolina / Freeze Warnings in 2018
Freeze Warning 3, NWS Charleston, SC
NWS Charleston, SC issued this freeze warning at Mar 13, 2018, 7:55 PM EDT for 5 counties in South Carolina; Jenkins County, Screven County, Georgia. It took effect at Mar 14, 2018, 5:00 AM EDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2018, 7:55 PM EDT (23:55 UTC)
- In effect from
- Mar 14, 2018, 5:00 AM EDT
- Expired
- Mar 14, 2018, 8:29 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, SC
Counties Jenkins County, GA, Screven County, GA, Allendale County, SC, Berkeley County, SC, Colleton County, SC, Dorchester County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 29 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
370 WWUS72 KCHS 132355 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 755 PM EDT Tue Mar 13 2018 GAZ087-088-SCZ040-042>045-140800- /O.NEW.KCHS.FZ.W.0003.180314T0900Z-180314T1300Z/ Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester- Inland Berkeley- Including the cities of Millen, Sylvania, Allendale, Hampton, Yemassee, Walterboro, Saint George, Summerville, Goose Creek, and Moncks Corner 755 PM EDT Tue Mar 13 2018 ...FREEZE WARNING IN EFFECT FROM 5 AM TO 9 AM EDT WEDNESDAY... The National Weather Service in Charleston has issued a Freeze Warning, which is in effect from 5 AM to 9 AM EDT Wednesday. * LOCATIONS...Portions of inland southeast South Carolina and southeast Georgia. * TEMPERATURES...In the low 30s. * TIMING...The area could see 2-3 hours of temperatures at or below 32 degrees. Temperatures should warm above freezing by 9 am Wednesday morning. * IMPACTS...Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to protect sensitive outdoor vegetation and cover unprotected outdoor plumbing. && $$
3 follow-up statements
897 WWUS72 KCHS 140712 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 312 AM EDT Wed Mar 14 2018 GAZ087-088-SCZ040-042>045-141600- /O.NEW.KCHS.FZ.A.0001.180315T0800Z-180315T1300Z/ /O.CON.KCHS.FZ.W.0003.180314T0900Z-180314T1300Z/ Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester- Inland Berkeley- Including the cities of Millen, Sylvania, Allendale, Hampton, Yemassee, Walterboro, Saint George, Summerville, Goose Creek, and Moncks Corner 312 AM EDT Wed Mar 14 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... The National Weather Service in Charleston has issued a Freeze Watch, which is in effect from late tonight through Thursday morning. * LOCATIONS...Portions of inland southeast South Carolina and southeast Georgia. * TEMPERATURES...In the lower 30s, possibly closer to 30 tonight. * TIMING...Freezing temperatures expected for several hours this morning, mainly through 8 AM, then again for several hours tonight, mainly from 5 AM to 8 AM. * IMPACTS...Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for the potential of freezing temperatures which could harm sensitive outdoor vegetation and damage unprotected outdoor plumbing. && $$ GAZ099>101-114>116-118-137-138-140-SCZ047>052-141600- /O.NEW.KCHS.FZ.A.0001.180315T0800Z-180315T1300Z/ Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan- Inland Chatham-Long-Inland Liberty-Inland McIntosh-Inland Jasper- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- Including the cities of Metter, Statesboro, Rincon, Springfield, Reidsville, Claxton, Pembroke, Richmond Hill, Garden City, Pooler, Savannah, Ludowici, Hinesville, Fort Stewart, Townsend, Ridgeland, Beaufort, Hilton Head Island, Edisto Beach, Charleston, North Charleston, Mount Pleasant, and Daniel Island 312 AM EDT Wed Mar 14 2018 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... The National Weather Service in Charleston has issued a Freeze Watch, which is in effect from late tonight through Thursday morning. * LOCATIONS...Portions of southeast South Carolina and southeast Georgia, mainly west of Highway 17 in South Carolina and I-95 in Georgia. * TEMPERATURES...In the lower 30s. * TIMING...Several hours of freezing temperatures are possible tonight, mainly from 5 AM to 8 AM. * IMPACTS...Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. Even if freezing temperatures do not occur, frost will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for the potential of freezing temperatures which could harm sensitive outdoor vegetation and damage unprotected outdoor plumbing. && $$
379 WWUS72 KCHS 141223 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 823 AM EDT Wed Mar 14 2018 GAZ087-088-SCZ040-042>045-142030- /O.CON.KCHS.FZ.W.0003.000000T0000Z-180314T1300Z/ /O.CON.KCHS.FZ.A.0001.180315T0800Z-180315T1300Z/ Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester- Inland Berkeley- Including the cities of Millen, Sylvania, Allendale, Hampton, Yemassee, Walterboro, Saint George, Summerville, Goose Creek, and Moncks Corner 823 AM EDT Wed Mar 14 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... * LOCATIONS...Much of Southeast South Carolina and Southeast Georgia. * TEMPERATURES...around freezing. * TIMING...freezing temperatures for 1 to 3 hours are possible late tonight. * IMPACTS...Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for the potential of freezing temperatures which could harm sensitive outdoor vegetation and damage unprotected outdoor plumbing. && $$ GAZ099>101-114>116-118-137-138-140-SCZ047>052-142030- /O.CON.KCHS.FZ.A.0001.180315T0800Z-180315T1300Z/ Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan- Inland Chatham-Long-Inland Liberty-Inland McIntosh-Inland Jasper- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- Including the cities of Metter, Statesboro, Rincon, Springfield, Reidsville, Claxton, Pembroke, Richmond Hill, Garden City, Pooler, Savannah, Ludowici, Hinesville, Fort Stewart, Townsend, Ridgeland, Beaufort, Hilton Head Island, Edisto Beach, Charleston, North Charleston, Mount Pleasant, and Daniel Island 823 AM EDT Wed Mar 14 2018 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... * LOCATIONS...Much of Southeast South Carolina and Southeast Georgia. * TEMPERATURES...around freezing. * TIMING...freezing temperatures for 1 to 2 hours are possible late tonight. * IMPACTS...Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. Even if freezing temperatures do not occur, frost will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for the potential of freezing temperatures which could harm sensitive outdoor vegetation and damage unprotected outdoor plumbing. && $$
830 WWUS72 KCHS 141229 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 829 AM EDT Wed Mar 14 2018 GAZ087-088-SCZ040-042>045-142030- /O.CAN.KCHS.FZ.W.0003.000000T0000Z-180314T1300Z/ /O.CON.KCHS.FZ.A.0001.180315T0800Z-180315T1300Z/ Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester- Inland Berkeley- Including the cities of Millen, Sylvania, Allendale, Hampton, Yemassee, Walterboro, Saint George, Summerville, Goose Creek, and Moncks Corner 829 AM EDT Wed Mar 14 2018 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... ...FREEZE WARNING IS CANCELLED... The National Weather Service in Charleston has cancelled the Freeze Warning. * LOCATIONS...Much of Southeast South Carolina and Southeast Georgia. * TEMPERATURES...Around freezing. * TIMING...freezing temperatures for 1 to 3 hours are possible late tonight. * IMPACTS...Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for the potential of freezing temperatures which could harm sensitive outdoor vegetation and damage unprotected outdoor plumbing. && $$ GAZ099>101-114>116-118-137-138-140-SCZ047>052-142030- /O.CON.KCHS.FZ.A.0001.180315T0800Z-180315T1300Z/ Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan- Inland Chatham-Long-Inland Liberty-Inland McIntosh-Inland Jasper- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- Including the cities of Metter, Statesboro, Rincon, Springfield, Reidsville, Claxton, Pembroke, Richmond Hill, Garden City, Pooler, Savannah, Ludowici, Hinesville, Fort Stewart, Townsend, Ridgeland, Beaufort, Hilton Head Island, Edisto Beach, Charleston, North Charleston, Mount Pleasant, and Daniel Island 829 AM EDT Wed Mar 14 2018 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... * LOCATIONS...Much of Southeast South Carolina and Southeast Georgia. * TEMPERATURES...Around freezing. * TIMING...freezing temperatures for 1 to 2 hours are possible late tonight. * IMPACTS...Freezing temperatures could kill sensitive vegetation and damage unprotected outdoor plumbing. Even if freezing temperatures do not occur, frost will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for the potential of freezing temperatures which could harm sensitive outdoor vegetation and damage unprotected outdoor plumbing. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this freeze warning went out at Mar 13, 3:54 PM EDT, 4 hours 1 minute earlier.
Area forecast discussion, Mar 13, 3:54 PM EDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Charleston SC 354 PM EDT Tue Mar 13 2018 .SYNOPSIS... Dry, cool high pressure will prevail through Friday. A cold front will likely affect the area Friday night into Saturday before stalling over or near the area into early next week. && .NEAR TERM /THROUGH TONIGHT/... High pressure centered over the Northern Plains will slowly build southeast into the region tonight. Aloft, a deep upper low will continue to influence the Eastern U.S. with a shortwave rounding the base the low progged to pass by to the north after midnight. This shortwave will help drive a secondary push of cold air southeast across the Carolinas and Georgia overnight as weak surface low pressure develops just offshore of the North Carolina Outer Banks. Winds could briefly drop off this evening and allow solid radiational conditions to develop, but the pressure gradient is expected to tighten back up after midnight as pressures rise with the passage of the shortwave. This should curtail the frost coverage to patchy and keep most areas above freezing. High resolution guidance has been consistent for much of the day in keep all of Southeast South Carolina and Southeast Georgia above freezing with the exception of a small pocket in the far northern reaches of Dorchester and Colleton Counties as well as the Francis Marion National Forest, including Smokes, Saint George and Rosinville. Will not issue any frost/freeze headlines with this forecast package as the area that could briefly reach freezing is so small. Lows will range from the mid 30s inland to the upper 30s/lower 40s along the immediate coast. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... The mid/upper levels will consist of an amplified long wave trough over the East Coast Wednesday morning, with a low over the Northeastern states. The low is forecasted to move into New England and then Canada Wednesday night into Thursday, helping to deamplify the trough and create semi-zonal flow over the Southeast. By Friday, troughing will remain over the northeastern states while weak ridging moves over the lower MS Valley, generally maintaining semi- zonal flow over the Southeast. At the surface, continental high pressure will be over the southern Plains Wednesday morning, moving over the southern MS Valley Wednesday night. By Thursday the center should be over the northeastern Gulf of Mexico, followed by a slow movement over FL Thursday night into Friday. The periphery of the high will dominate our weather pattern with dry conditions. Wednesday: Despite sunny skies, breezy northwest winds will lead to strong cold air advection. High temperatures are forecasted to be well below normal. Wednesday night, cold air advection will continue as winds ease and become more westerly. Combined with clear skies, low temperatures will plummet to around or below the freezing mark for much of the area. Following coordination with our neighbors, we opted to not issue any freeze watches with this forecast package. We're also maintaining the scattered frost. Thursday: A wind change to the southwest allows temperatures to warm up dramatically. Though, it'll be a breezy afternoon. Expect highs to rise to within a few degrees of normal under sunny skies. Lows will also be near normal. Friday: Southwest to west winds keep pumping warm air into the region. Expect highs to rise a few degrees above normal for a change. Also, high clouds will gradually increase as a cold front approaches. Though, no precipitation is expected during the daylight hours. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... A backdoor cold front looks to push into the area from the north Friday night and then linger over or near the area into early next week. A cold front should approach the area from the northwest Tuesday, although confidence in the details is low at this time, especially beyond Saturday. Will thus keep the highest rain chances on Saturday, especially in GA. Temperatures will likely be near or below normal through at least Saturday before likely reaching above normal ahead of the cold front Tuesday. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... VFR. Gusty winds likely at both KCHS and KSAV Wednesday. Extended Aviation Outlook: VFR with breezy/gusty winds each afternoon through Friday. Increasing probabilities of flight restrictions Fri night/Sat as a backdoor cold front moves into the area. && .MARINE... Tonight: West to southwest winds will veer to the northwest after midnight as a secondary surge of cold air advection pushes offshore. Winds 10-15 kt this evening will increase to 15-20 kt late with the potential for higher conditions holding off until after daybreak. Away from the coast, seas will build to 2-3 ft nearshore and 3-5 ft offshore late. Both wind and seas look to remain below Small Craft Advisory criteria for the tonight period. Wednesday through Sunday: Cool high pressure will prevail into Friday before a backdoor cold front likely shifts south into the area Friday night/Saturday. Winds will remain elevated into Friday before diminishing as the relatively weak front moves into the area and likely persists through the weekend. A Small Craft Advisory will be up for AMZ374 Wednesday due to wind and seas. Advisories will again be possible Thursday afternoon into Thursday night for at least the SC waters (and likely the GA offshore waters) as the pressure gradient re-tightens due to the approach of the backdoor cold front. && .FIRE WEATHER... The atmosphere will dry quickly after sunrise Wednesday with gusty winds developing behind a secondary surge of colder air that pushes offshore prior to sunrise. RH values expected to bottom out in the 18-25% range coincident with wind gusts 20-25 mph at times. State and federal fire officials indicate fuels are still wet enough in the wake of rains that fell Tuesday Night and Wednesday to preclude dangerous/high fire weather conditions. However, the risk risk will gradually elevate Wednesday afternoon as additional fuel drying occurs. A Fire Danger Statement will be issued for Southeast South Carolina and Southeast Georgia valid noon-7 PM EDT per coordination with the various state and federal fire agencies. Critical RH is expected again Thursday afternoon, but with less wind. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. &&
Hazardous weather outlook, Mar 13, 3:21 PM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 321 PM EDT Tue Mar 13 2018 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-141930- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 321 PM EDT Tue Mar 13 2018 ...FIRE DANGER STATEMENT IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Fire Danger Statement. Frost/Freeze: Low temperatures in the lower 30s are expected on Thursday away from the coast. A Frost Advisory and/or Freeze Watch/Warning could be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-141930- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM- 321 PM EDT Tue Mar 13 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Mar 13, 3:21 PM EDT, 4 hours 34 minutes before
Special Weather Statement National Weather Service Charleston SC 321 PM EDT Tue Mar 13 2018 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-141100- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- Including the cities of Millen, Sylvania, Metter, Statesboro, Rincon, Springfield, Reidsville, Claxton, Pembroke, Richmond Hill, Garden City, Pooler, Savannah, Wilmington Island, Tybee Island, Ludowici, Hinesville, Fort Stewart, Townsend, Darien, Allendale, Hampton, Yemassee, Walterboro, Saint George, Summerville, Goose Creek, Moncks Corner, Ridgeland, Beaufort, Hilton Head Island, Edisto Beach, Charleston, North Charleston, Mount Pleasant, and Daniel Island 321 PM EDT Tue Mar 13 2018 ...FIRE DANGER STATEMENT IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... Dry and breezy conditions are expected Wednesday. Minimum relative humidity values of 18 to 25 percent will combine with wind gusts of 20 to 25 mph and dry fuels to produce an elevated fire danger across much of Southeast South Carolina and Southeast Georgia Wednesday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please refer to your local burn permitting authorities on whether you can burn. If you do, you are advised to use extreme caution. &&
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 3:12 PM EDT | Small Craft Advisory | CHS | 29 hr |
Nearby
Freeze Warnings in South Carolina, 2018Freeze Warnings in Georgia, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.